Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online
Ask a Urologist   »  

On bactrim for prostititus. Having frequent urination and pelvic pain. Urine culture showed nothing. What could this be?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have frequency to urinate, sometines with urgency. I have been treating for possible prostititus for almost 30 days on Bactrim. Im now having low back or pelvic pain just to the left of my spine , almost feels like my tail bone. Had urine culture in er showed nothing. Also taking nystatin for oral thrush apparentky from all the antibiotics ive been on. What could this be. ?? Where shoukd i go. ?? Im 40 and in great shape. Going down hill fast. Also. Had pain after peeing a few times in my abdomin where my ovaries woukd be if i had them. If that makes sense
Posted Sat, 16 Nov 2013 in Urinary and Bladder Problems
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer:
MRI of lower back/tail bone region would help

Detailed Answer:
Hi there,

Thanks for your query.

From the details provided, your problems may be due to damage of/compression over the nerves supplying the urinary bladder (as suggested by increased frequency, urgency, pain in low back, up to the tail bone; most importantly, a negative urine culture.)

The causes can be hyperactive/irritable urinary bladder, disc herniation, collapse of vertebra of the lower spine or, rarely presence of a small growth/cyst near the nerves in the tail bone region.

You have not mentioned if you have any tingling, numbness, shooting pains in the lower limbs, problems in bowel movements, difficulty in walking. cramps in legs' muscles.

However, the right course of action would be to carry out MRI scan of lumbar + sacral spine or, if required, MRI myelogram of lower spine.

Hence, I will advise that:-

* please revert back to me with the desired additional information and, any other problems which you felt may have been unrelated to your bladder conditions or as too trivial to mention.

* please get the MRI done and share the findings with me. For this, your doctor will help you in ordering for the same.

I will be able to help in pinpointing the exact cause, based on your feedback + MRI findings.

Looking forward to hearing from you,

Fond regards,

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: On bactrim for prostititus. Having frequent urination and pelvic pain. Urine culture showed nothing. What could this be? 2 days later
I have no other symptoms at this time. This all started with severe burning when urinating. I was traveling. The ER thought I had an STD. However all tests came back neg. Went to Urologist who said it wasnt an STD, said it was prostititus. Gave me Bactrim. I askes him about HSV2, he said no. However i was exposed to it which I now know. I have developed oral thrush now. ER said its from all the antibiotics. Gave me nystatin, which Ive used for six days. Not much better. My dr prescribed Fluconazole which Ive taken for 3 days now. Not seeing any relief yet. Have spots moving around on tongue. Not really painful except at times. Also ive had small white nodule on nose and on forehead for months. Shrunk as soon as i started the fluconazole. ??? Also shoukd mentioni was stung by something in the ocean above my ankle two werks before I had the onset of problems. Dont know if I have oral cancer, sone crazy fungal infection, prostititus and herpes, or what is happening. Drs dont seem to be getting anywhere. I dont know where to turn or who to see. Also took HIV test which shows negative. I am in great shape otherwise. Lol. Im still liftinh and working out. Feel pretty good. Just worrying constantly and confused. They did labs atvghe ER as well last week and everything looks normal. However Ive been takinh Bactrim for about a month. Who do I need to see ?? Dermatologist?? Dentist ?? Urologist ?? Im lost. Thank you !!
Answered by Dr. Rakesh Karanwal 4 hours later
Brief Answer:
Continue with Fluconazole; herpes test required

Detailed Answer:
Hi there,

Welcome Back!

Thanks for the additional information. I am curious to know if a doctor had diagnosed Herpes? Because, everything in now fitting in.

* Firstly, I will recommend that you continue with Fluconazole for AT LEAST 2-3 WEEKS, because of the slow response of the drug. And, it is much superior to Nystatin. Addition of Probiotics, such as Lactobacilli tablets will hasten recovery.

* Further, Herpes virus attacks the nerves in the oral cavity/face. Please get yourself tested for Herpes virus infection. Unfortunately, it is very difficult to treat herpes infection. Recurrences of herpes infection continue off and on. If you are tested positive for herpes 1 or 2, a long-term course (for several months or even up to one year) of a specific anti-viral drug (such as, Acyclovir or vancyclovir) would be helpful.

* You may stop Bactrim now, as you have already taken it for a long duration.

* Urine is usually cultured for bacteria and NOT for fungi/viruses. Probably, for this reason, your urine culture was negative. So, it is highly possible that your urinary problems may be due to fungal infection (or, due to genital herpes), despite the urine culture be negative.

* In the presence of fungal with/without herpes infection, DIABETES should INVARIABLY be ruled out, which predisposes to these infections.

* Further, you have mentioned that HIV test was negative. Rapid HIV test becomes positive only after 3-4 months of sexual intercourse with an infected partner. If this test was done before that, it was liable to be false-negative (in case, you DID contact the infection). You may therefore, get a PCR test done for HIV, which is almost 100% sensitive, when done 3-4 weeks post-exposure.

* Lastly, your course of action should be :

- if ALL advised tests are negative and, diabetes is excluded--> Continue with Fluconazole for a total of 3 weeks --> if urinary/oral thrush improve = you had oral and genital fungal infection. Oral thrush will be cured completely in 3 weeks' course.

- If there is partial improvement in urinary condition, continue Fluconazole for TOTAL of 6 weeks.

- If still NO improvement --> urethrocystoscopy (to be ordered/done by a Urologist) and MRI (as advised earlier) should be the next step.

Hope I have answered your query. I would be happy to answer further queries, if any.


Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: On bactrim for prostititus. Having frequent urination and pelvic pain. Urine culture showed nothing. What could this be? 1 hour later
Thank you for getting back to me. Is there a specific test i should be having to look for a fungal infection ?? I just had another round o blood work and everything looks fine. All doctors are tellinh me the thrush is from the crazy amounts of antibiotics ive been filled with. However the small bumps that are disappearing from my nose and forehead have been around for months. I will go have the RNA PCR test done on my own. But should someone be looking for a fungal infection. If so, who do i go to for this, dermatologist ?? I dont know whi to call next. Not to mention i am a Kaiser member and I am not at home in Los Angeles, therefore i am paying out of pocket for everything. Im about 6k deep so far. I am trying to streamline my choices.

Thank you again XXXXXXX
Answered by Dr. Rakesh Karanwal 19 minutes later
Brief Answer:
No consultation needed now: continue Fluconazole

Detailed Answer:

Nice hearing from you again.

It's sad that you are spending money from your pocket.

Under the circumstance, I will suggest that you first complete Fluconazole course as advised. Improvement in urinary problem will itself be diagnostic!! As such, the eruptions over the face and forehead are already regressing.

Further, in any case, you have to continue with Fluconazole for oral thrush! So, there is no requirement of going to any doctor for the time being or, get any test done (except for herpes 1 and 2).

Revert back to me (BY NAME) after completing the Fluconazole course, along with test report of herpes and RNA PCR test report.

Fond regards,

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor